Feeds:
Posts
Comments

Archive for January 21st, 2008

Patient Information for Viral Illnesses (Colds, Flu)

Common Illness from Viruses

  • Ears (Otitis Media with Effusion)
    • Almost all ear infections will resolve on their own with time.
    • When a person has a cold, fluid may build up in their middle ear – This fluid will usually go away on its own but may take a month or longer to disappear.
    • Antibiotics may be needed if the fluid remains after a few months and is causing decreased hearing in both ears.
  • Nose/Sinus (Sinusitis)
    • Sinusitis is inflammation of the lining of the sinus (nose).
    • When you have a cold, your nose will make mucus to help “wash away” the germs from the nose. It is normal for this mucus to get thick and change to a yellow or green color during a viral illness.
    • Nasal discharge may last 2 weeks or longer.
    • A number of recent studies show that antibiotics do not help for sinusitis (despite many doctors prescribing them).
    • In fact, the most effective remedy appears to be saline rinses (such as Neilmed or neti pots).
  • Throat (Pharyngitis)
    • Viruses cause almost all (85-90%) sore throats.
    • Only one kind of sore throat, “strep throat”, requires antibiotics, and it must be diagnosed by a laboratory test.
    • A sore throat generally improves after 4 days but may last for 9-10 days.
  • Chest (Acute Bronchitis)
    • Acute bronchitis is a chest cold with cough. The cough usually produces white, yellow, or green mucus (phlegm) and may last 2 weeks or longer.
    • You may also experience a low-grade fever and a general ill feeling.
    • You should contact your doctor if you have a history of asthma or COPD, particularly if it seems to be getting worse than your previous episodes. You may need prednisone.

Will antibiotics help these illnesses?

  • Viruses cause most of the illnesses listed above. Antibiotics do not work against viruses and will not lessen your symptoms nor help you get better faster.
    • Antibiotics taken inappropriately can make you feel worse.
    • Antibiotics taken inappropriately can make you and those around you more vulnerable to more serious illness in the future.

Why did I receive antibiotics in the past for a similar illness?

  • It was commonly felt that antibiotics would not harm you. So while they were unlikely to help, they were prescribed more freely.
  • We now know taking antibiotics when they are not needed can cause bacteria to become resistant to antibiotics. This means the antibiotic will no longer work against bacteria.

What can we do to prevent widespread Resistant Bacteria?

  • Patients can help by not pressuring th,eir doctor to prescribe an antibiotic for colds, flu, or sore throats and by giving their body’s immune system enough time to clear the infection naturally (2-3 weeks)
  • Doctors can help by prescribing antibiotics only for bacterial illnesses that antibiotics can treat.

What Can I Do?

  • The ultimate healer of these types of Viral infections is time.
  • While your body fights off the infection naturally, there are things you can do to help make you feel better.
    • The treatments recommended below will help you feel better while your body’s own defenses are defeating the virus.

Over-the-Counter (OTC) Treatments for Viral Infections.

GENERAL INSTRUCTIONS:

  • Drink a lot of fluids.
  • Use the medicines below according to the package instructions, or as directed by your physician.
  • Stop the medicine(s) when your symptoms get better.
  • Combined cold/flu medications, like Theraflu contain more than one of the medications below. You will need to read the active ingredients carefully to see what you are getting and what you are missing.

Fever, Aches, Pain (Muscles, Ears, Throat), or just feeling unwell (Malaise):

  • Acetaminophen (Tylenol)
    • Acetaminophen is often included a number of combination cold/flu therapies that are on the market today. If you take extra doses, make sure your other medications do not already contain Acetaminophen in them. You should not go over 4000 mg of acetaminophen a day.
  • Ibuprofen (Advil, Motrin)
    • Ibuprofen is an NSAID, which works in a different way than Acetaminophen. It is ok to take both medications in the same day. Also check to make sure ibuprofen is not included in you combination medications. You should not go over 1600 mg of ibuprofen a day without talking to your doctor.

Congestion, Stuffy or Runny Nose:

  • Congestion can persist for weeks after the initial the cold, and can affect your ability to sleep and recover properly. I generally recommend aggressive treatment for congestion.
  • Non-medicated Saline Nose Sprays are safe and can be used as many times a day as needed, and help wash out the infection from your nose and sinuses. While it is unpleasant, it is probably the best thing you can do for your congestion.
    • My personal favorate is Simply Saline, although other brands like Ocean are fine. You might find certain pump mechanism easier to use than others.
    • Even better are full-on Saline Rinses such as Neilmed or Neti Pots.
  • Pseudoephedrine (Sudafed) is the best available oral decongestant.
    • It now needs to be picked up from behind the pharmacy counter (but doesn’t need a prescription).
      • Do not use the stuff that is on the shelf, it just doesn’t work as well and is probably more dangerous
    • Pseudoephedrine comes in many formulations. I personally like the the 12 hour (120 mg) tablets, which allow me to take it at night to keep my nose clear while I sleep. I use saline washes during the day.
      • it is also available combined with anti-allergy medications such as Loratidine-D or Claritin-D (notice the “D”)
      • Some people have trouble sleeping when they take this medication, you might want to try it during the day first.
    • There is some concern with using this medication for long periods of time (like over a week), so use it only 12 hours a day if you can, although it is ok to take it 24 hours a day for a few days.
  • Medicated Nasal Sprays are also very effective, and generally have less side effects
    • Generally these medications work in a similar manner as Pseudoephedrine (above) so if you take the oral medication you should not also take the nasal spray.
    • be careful of medicated nasal sprays like Afrin and Neo-synephrine which can have a rebound effect. If you use them, don’t use them around the clock, and avoid using them for more than 3 days straight because you might get a “rebound” which can make your congestion worse.

Sore Throat:

  • Sore throats are best treated with the pain relievers above (Acetaminophen, Ibuprofen). You can also use ice chips. Adults and older children may use sore throat spray or lozenges.

Cough

  • If you have a history of asthma or are experiencing shortness of breath or wheezing, you should use your inhaler nebulizer for cough.
  • Cough during a cold is usually due to post-nasal drip from congestion. See section for treatment of congestion.
  • Multiple studies have shown that cough suppressants are not any more effective than placebo for cough.
    • for example, honey has been shown to be more effective than standard cough suppressants. (do not use honey if child is less than age of 1)
    • If you feel you must have something, take something with both Guaifenesin and Dextromethorphan.

FOLLOW-UP:

  • You should generally start feeling better after a few days, although some symptoms (especially congestion and cough) may linger for weeks. If you have persistant fever over 101, especially after the 3rd day you should call your doctor.
  • Some viruses can suppress your immune system and leave you vulnerable to another viral infection or a bacterial infection. You may need follow-up visits to check and make sure you are getting better appropriately.

Other references

Read Full Post »